Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 64, NWS Phoenix, AZ

September 6, 2017La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 6, 2017, 5:08 PM MST for La Paz County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2017, 5:08 PM MST (00:08 UTC)
Expired
Sep 6, 2017, 6:00 PM MST
In force
52 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 128 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 0.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2017-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2017-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
908 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WUUS55 KPSR 070008
SVRPSR
AZC012-070100-
/O.NEW.KPSR.SV.W.0064.170907T0008Z-170907T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
508 PM MST WED SEP 6 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  West central La Paz County in west central Arizona...

* Until 600 PM MST

* At 506 PM MST, a severe thunderstorm was located near Quartzsite,
  or 35 miles south of Parker, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. Locally heavy 
           rain is also likely.

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Quartzsite...Interstate 10...Highway 95 south of Quartzsite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3350 11417 3350 11440 3374 11446 3378 11416
TIME...MOT...LOC 0006Z 174DEG 12KT 3362 11429 

HAIL...1.00IN
WIND...60MPH
 
$$

CB
1 follow-up statement
836 
WWUS55 KPSR 070037
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
537 PM MST WED SEP 6 2017

AZC012-070100-
/O.CON.KPSR.SV.W.0064.000000T0000Z-170907T0100Z/
La Paz AZ-
537 PM MST WED SEP 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR WEST CENTRAL LA PAZ COUNTY...

At 535 PM MST, a severe thunderstorm was located to the southwest of 
Quartzsite, or 28 miles south of Parker, moving slowly to the north 
at less than 15 mph. The storm was just to the west of Highway 95 
and it continued to be very strong.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Quartzsite...Interstate 10 and Highway 95 south of Quartzsite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3350 11417 3350 11440 3374 11446 3378 11416
TIME...MOT...LOC 0035Z 174DEG 12KT 3372 11430 

HAIL...1.00IN
WIND...60MPH
 
$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:20 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 6, 2:20 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
220 PM MST Wed Sep 6 2017

.SYNOPSIS...
Limited moisture will keep thunderstorms primarily relegated to
higher elevations of eastern and central Arizona through Thursday.
However, a few lighter showers will be possible even during the
morning hours across parts of western Arizona and southeast
California. Increasing moisture Friday and Saturday will provide
much better chances for showers and thunderstorms across the entire
region. Drier conditions and a warming trend will return early next
week as strong high pressure builds back over the area.

&&

.DISCUSSION...
The southwest Conus will be trapped under a fairly stagnant and
stationary flow pattern through the weekend with high amplitude
ridging aligned along the Continental Divide and a cyclonic
circulation center wobbling off the southern California coast. The
initial configuration of this pattern has been acting to advect very
dry air in easterly flow through the entire sfc-H7 layer such that
12Z sounding data only showed potential afternoon mixing ratios
around 5 g/kg essentially precluding any deep convection through
central Arizona. However with a small forward eastward propagation
to the salient synoptic features over the next 72 hours, the pattern
will start to become very favorable for widespread showers and
storms Friday and Saturday under deep, moist meridional flow.

Despite the overall limited moisture profiles, some lingering
moisture in a H7-H5 layer sits along the Colorado River and SE
California in a region of deformation between the Rockies ridge and
offshore trough. High resolution models also suggest a shallow
modified Gulf surge along with some measure of a gravity wave or
midtropospheric frontogenesis late tonight such that elevated
showers/sprinkles/virga are very possible somewhere through the
western and central parts of the CWA. While not amounting to much,
this will be the first wave of total column moisture increase
setting the stage for further rain chances later in the week.

Model signals for more organized convection Thursday afternoon and
evening are not tremendous, yet not completely negative like those
for this evening. Forecast BUFR soundings show fairly robust sfc-H7
moisture levels near 10 g/kg which is certainly sufficient for storm
formation near terrain and deeper thermal circulations, and even
supportive for some activity towards lower elevations. Areas of
western Maricopa, La Paz, and Yuma counties will stand the best
chance of storms with more outflows and blowing dust elsewhere
through central/western AZ. Perhaps the stronger signal Thursday
night points towards elevated showers/storms forming as a result of
a convectively induced shortwave blasting north from a forecast MCS
over Sonora. While its difficult to pin down really high POPs on a
feature yet to even form, many high resolution models indicate this
evolution, and conceptually this outcome is common a few times every
summer (already have been at least 2 such instances this monsoon
season so far). Future forecast packages may need to substantially
increase POPs during this period.

Regardless of the activity Friday morning, more expansive
thunderstorms are likely the remainder of Friday and Saturday as the
overall synoptic pattern become extremely favorable for building
instability and forced ascent. Conceivably, more extensive showers
Friday morning could inhibit deeper convection later in the day
over parts of the area, however the persistent deep meridional flow
should allow rain/clouds to lift north fairly rapidly. Lapse rates
will not be particularly steep though unusually cool H5 temperatures
(-6C to -8C) juxtaposed with 10-12 g/kg sfc-H7 mixing ratios will
result in a weakly capped environment with MLCape near 1500 J/kg.
DCape values will also approach 1200-1500 J/kg while bulk sfc-6km
shear nears 20kt ahead of the offshore cyclone leading to the
potential for some even better organization and more extensive
severe wind gust threat.

Thunderstorm activity Saturday may become highly dependent on
persistence and coverage of action and residual clouds Friday night.
Even with an active Friday, the pattern will still maintain a
favorable look for storms - especially over SE California with
nearly identical setup from Friday. Obviously confidence is somewhat
lower during this period, but the pattern recognition alone argued
for increasing rainfall chances (again, particularly in the western
half of the CWA). Of much better confidence is cooler temperatures
under more clouds and a rain modified airmass where by Saturday,
even 100F temperatures may be difficult to attain.

Sunday through Tuesday...
Both the GFS and EURO are onboard on the idea that a warming/drying
trend looks likely during this period. They both retrograde the
upper trof located off the Southern CA coast on Sunday northwestward
during the Monday-Tuesday period as the main upper level ridge once
again shifts westward back over the region. PWATS are expected to
fall back into the 0.80-1.10 inch range along with some mid-level
warming as well. This will once again reduce convective activity to
just a few cells over the higher terrain. Temperatures are expected
to warm as well with the warmest lower desert locations perhaps
approaching 110F on Monday and Tuesday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Very few aviation concerns through Friday afternoon with lighter
winds and very little storm activity. Easterly winds will dominate
with late afternoon/early evening winds either being light and
variable or briefly out of the west. Skies will remain mostly clear
with cloud decks at or above 12K ft and any more solid cigs
likely west of the terminals late tonight.

Southeast California/Southwest Arizona including KIPL and KBLH:
Minimal aviation concerns through Friday afternoon as thunderstorms
should remain isolated and relegated to terrain features. There is a
remote chance a storm or outflow could affect KIPL late this
afternoon/evening. Winds will favor the south to southwest with
speeds mostly 10 kts or less. Late tonight some thicker cigs 12K-15K
ft are likely to be approaching KBLH and some sprinkles are
possible.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday...
Significant moisture will have settled over the districts Saturday
resulting in additional showers and thunderstorms. Wetting rains are
most likely through W AZ/SE CA where minimum humidity values will
only range between 30-40% though rainfall will be possible in just
about all areas. While some lingering moisture and showers may stay
through Sunday, a drying trend will begin next week with storm
chances falling well below 10 percent. Humidity levels will also
deteriorate with afternoon readings in a 15-25% range with good
overnight recovery. Outside of storm activity, winds will be rather
light and seasonal.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Percha
AVIATION...MO
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 6, 3:54 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
354 PM PDT WED SEP 6 2017

CAZ561-568-570-062345-
Chuckwalla Valley CA-Chiriaco Summit CA-Joshua Tree NP East CA-
354 PM PDT WED SEP 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 445 PM
PDT...

At 354 PM PDT, Doppler radar was tracking a strong thunderstorm over
Eagle Mtn, or 9 miles northwest of Desert Center, moving northwest at
20 mph.

Winds in excess of 40 mph will be possible with this storm. Brief
heavy rain is also expected.

Locations impacted include...
Desert Center and Eagle Mtn.

LAT...LON 3371 11535 3368 11553 3378 11561 3380 11561
      3380 11563 3392 11573 3398 11539
TIME...MOT...LOC 2254Z 151DEG 19KT 3382 11551

CB
Special weather statement, Sep 6, 4:59 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
459 PM PDT WED SEP 6 2017

CAZ564-570-070045-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
459 PM PDT WED SEP 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 545 PM
PDT...

At 458 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Desert Center, moving north at 20 mph. The storm was
also located along Interstate 10.

Winds in excess of 40 mph will be possible with this storm. Small
hail is possible.

This storm will remain over mainly rural areas of Riverside County
but may affect motorists on Interstate 10 east of Desert Center.

LAT...LON 3355 11500 3359 11528 3377 11530 3375 11500
TIME...MOT...LOC 2358Z 168DEG 18KT 3371 11517

CB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:02 PM MSTSevere Thunderstorm WarningPSRLa Paz38 min
Sep 6, 7:39 PM MSTSpecial Weather StatementPSRLa Paz51 min
Sep 7, 11:26 AM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal, Yuma9 hr
Sep 7, 1:58 PM MSTSpecial Weather StatementPSR47 min
Sep 7, 2:10 PM MSTFlash Flood WatchPSRLa Paz, Maricopa, Yuma54 hr
Sep 7, 2:51 PM MSTSpecial Weather StatementPSRLa Paz39 min
Sep 7, 3:13 PM MSTSpecial Weather StatementPSR47 min
Sep 7, 3:50 PM MSTSpecial Weather StatementPSRLa Paz40 min
Sep 7, 4:37 PM MSTSpecial Weather StatementPSR38 min
Sep 7, 4:42 PM MSTSevere Thunderstorm WarningPSRLa Paz63 min
Sep 7, 4:56 PM MSTSpecial Weather StatementPSRMaricopa49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.